Pennsylvania, 2020

Damaging Winds in Pennsylvania, June 22, 2020

June 22, 2020 · NWS CTP · 7 events in 4 counties and zones

A remnant MCV pushed from the Midwest into a moderate CAPE environment over central Pennsylvania during the afternoon hours of June 22, 2020, enhancing convection that was developing over the region. A broken line of convection, oriented northwest to southeast, crossed central PA and produced spotty wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A remnant MCV pushed from the Midwest into a moderate CAPE environment over central Pennsylvania during the afternoon hours of June 22, 2020, enhancing convection that was developing over the region. A broken line of convection, oriented northwest to southeast, crossed central PA and produced spotty wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 22, 3:09 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 22, 3:09 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
409 PM EDT Mon Jun 22 2020

.SYNOPSIS...
The warm and relatively humid conditions will combine with an
approaching pool of cool air aloft to generate scattered to
numerous afternoon and early evening showers and thunderstorms
today and again on Tuesday. A cold front will move through from
the west early Wednesday, and lead to a mainly dry latter half
of the week with lower, more comfortable humidity.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Robust ML cape on the order of 1500-2500 j/kg and sfc-based cape
of 2000-3000 j/kg was maximized over the Central Mtns and Susq
Valley late this afternoon and will help to support numerous
showers and scattered TSRA through dusk before they weaken after
dark over and to the east of the Susq Mainstem. The juicy and
unstable airmass combined with relatively weak swrly deep layer
shear will support locally strong updraft and pulse to compact
multicell TSRA clusters, capable of producing wet microbursts
from collapsing cores of hail and torrential rain.

POPS are likely to categorical across the western 2/3rd of the
CWA and generally in the scattered range over much of the east.

Late afternoon temps will be in the 80s to near 90F ahead of the
broad area of convection, while the cloud covered and rain-
cooled western part of our CWA will be in the 60s to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The threat of storms will diminish later in the evening as the
storms travel eastward and weaken. Areas of fog and low stratus
is a good bet late tonight through about 13Z Tuesday, mainly in
the valleys, but really anywhere that receives rain today
(Monday).

Tuesday afternoon and evening, another round of convection
seems likely, as a stronger northern stream wave and associated
cold front approach from the northwest. Increasing/moderately
strong deep layer shear will help to better organize storms and
could lead to an upgrade of SPC's current MRGL threat area that
covers the central 3/4ths of PA.

Pops are in the likely to categorical range for the afternoon
hours Tuesday.

High temps will range from the 80s...to near 90F across parts
of the Susq Valley, which will be very similar to Monday's
maxes.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Tues night and Wed AM, the cold front should push through the
Commonwealth. Any showers and storms will become relegated to
the Susquehanna Valley by late Tue eve. The northern mountains
could still have a few showers Wed afternoon as a secondary
trough passes overhead.

The latest NAEFS and ECENS both support a return to near
seasonal temperatures and lower chances of rain Wed through Fri.
Can't rule out a few isolated showers mainly in NW PA each
afternoon, with mean trough over eastern N. America and a few
weak upper disturbances riding through the base of the trough.

Return flow and a strong warm front will bring a surge of
increased heat and humidity back to the area starting late
Fri/Sat. Showers/storms will be possible with the passage of the
warm front as well as through the weekend in the warm sector.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
An approaching upper air disturbance from the Ohio/PA border
will be moving through central PA airfields late this
afternoon and evening. This feature will combine with the very
warm and humid airmass to bring scattered-numerous TSRA across
at least the western half of the area, with localized
reductions in Cig and Vsby to MVFR.

Outlook...

Tue...AM low cigs/showers possible NW Mtns. Numerous showers
spreading east across Central and Western PA airfields during
the midday and afternoon hours with scattered TSRA and brief
reductions in cigs and vsbys to MVFR possible.

Wed...AM low cigs/fog possible W Mtns. Isolated PM tsra impacts
possible southeast Pa.

Thu...AM low cigs/fog possible. Mainly VFR PM.

Fri...AM low cigs/fog possible. Mainly VFR PM.

Sat...Afternoon showers/sctd tsra with local reductions in cigs
and vsbys mainly across the NW half of PA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM EDT this evening for PAZ024-025-
033-034.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...RXR/Colbert
AVIATION...Lambert
Hazardous weather outlook, Jun 22, 12:12 PM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
112 PM EDT Mon Jun 22 2020

PAZ037-041-042-046-049>053-056>059-063>066-231715-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
112 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds and small hail are
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-026>028-035-036-045-231715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-
Franklin-Southern Clinton-
112 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds, small hail, and
brief heavy downpours are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Brief heavy downpours may lead to localized flooding Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-033-034-231715-
Cambria-Blair-Somerset-Bedford-
112 PM EDT Mon Jun 22 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Brief heavy downpours may lead to localized flooding Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 22, 1:51 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service State College PA
251 PM EDT Mon Jun 22 2020

PAZ010-017-221915-
Clearfield PA-Elk PA-
251 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK AND CLEARFIELD
COUNTIES UNTIL 315 PM EDT...

At 250 PM EDT, Doppler radar indicated a strong thunderstorm over
DuBois, moving north at 25 mph.

Wind gusts of up to 45 mph and pea size hail are possible.

Locations impacted include...
DuBois, Sandy, Brandy Camp, Brockport, Falls Creek, Kersey, Treasure
Lake and Penn State Dubois.

LAT...LON 4138 7892 4136 7858 4104 7868 4105 7880
      4114 7880 4120 7877 4120 7871 4123 7871
      4123 7874 4126 7874 4134 7892
TIME...MOT...LOC 1850Z 187DEG 22KT 4113 7879

RXR
Special weather statement, Jun 22, 2:37 PM EST, 52 minutes before
Special Weather Statement
National Weather Service State College PA
337 PM EDT Mon Jun 22 2020

PAZ035-036-222015-
Fulton PA-Franklin PA-
337 PM EDT Mon Jun 22 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 430 PM EDT...

At 335 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Barnes Gap to near Hancock to 6 miles northeast
of Greenwood. Movement was northeast at 20 mph. Additional weaker
storms ahead of this will produce lightning and heavy rain.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Warfordsburg, Mercersburg, Big Cove Tannery, Needmore, Barnes Gap,
Claylick, Locust Grove and Whitetail Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 7838 3982 7830 3988 7822 3993 7812
      3983 7786 3972 7786
TIME...MOT...LOC 1935Z 235DEG 16KT 3974 7834 3966 7819 3951 7814

Colbert
Special weather statement, Jun 22, 3:01 PM EST, 28 minutes before
Special Weather Statement
National Weather Service State College PA
401 PM EDT Mon Jun 22 2020

PAZ025-026-222030-
Blair PA-Huntingdon PA-
401 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND BLAIR
COUNTIES UNTIL 430 PM EDT...

At 400 PM EDT, Doppler radar indicated a strong thunderstorm over
Royer, moving north at 20 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

Locations impacted include...
Huntingdon, Williamsburg, Raystown Dam, Trough Creek State Park,
Canoe Creek State Park, Entriken, Royer, McConnellstown, Petersburg,
Mapleton, Alexandria, Mill Creek, Marklesburg, Cassville and Juniata
College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4034 7838 4042 7835 4058 7825 4060 7812
      4055 7787 4028 7794
TIME...MOT...LOC 2000Z 188DEG 18KT 4042 7825

Colbert
Special weather statement, Jun 22, 3:09 PM EST, 20 minutes before
Special Weather Statement
National Weather Service State College PA
409 PM EDT Mon Jun 22 2020

PAZ036-222045-
Franklin PA-
409 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
445 PM EDT...

At 408 PM EDT, Doppler radar indicated a strong thunderstorm over
Mercersburg, moving north at 25 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Greencastle, St. Thomas, Mercersburg, Chambersburg, Marion, Fort
Loudon, Claylick, Maugansville, State Line, Middleburg, Williamson,
Upton, Warrenton and Whitetail Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7796 3979 7802 3993 7795 3994 7794
      3996 7787 3997 7764 3972 7770
TIME...MOT...LOC 2008Z 197DEG 21KT 3980 7791

Colbert
Special weather statement, Jun 22, 3:13 PM EST, 16 minutes before
Special Weather Statement
National Weather Service State College PA
413 PM EDT Mon Jun 22 2020

PAZ017>019-222100-
Northern Centre PA-Clearfield PA-Southern Centre PA-
413 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND CENTRE
COUNTIES UNTIL 500 PM EDT...

At 412 PM EDT, Doppler radar indicated a strong thunderstorm over
Sandy Ridge, moving northeast at 30 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

This strong thunderstorm will be near...
  North Philipsburg around 420 PM EDT.
  Port Matilda around 425 PM EDT.
  Black Moshannon State Park around 435 PM EDT.
  Clarence, Moshannon and Pine Glen around 450 PM EDT.
  Snow Shoe around 455 PM EDT.

Other locations impacted by this storm include Grassflat, Unionville,
Morrisdale, Kylertown and Brisbin.

This includes the following COVID-19 Test Sites...
Laboratory Collection Site Philipsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 7773 4074 7812 4074 7826 4082 7837
      4115 7802 4114 7801 4118 7797
TIME...MOT...LOC 2012Z 223DEG 27KT 4082 7822

Jurewicz
Special weather statement, Jun 22, 3:29 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
429 PM EDT Mon Jun 22 2020

PAZ027-028-056-063-222115-
Perry PA-Cumberland PA-Juniata PA-Mifflin PA-
429 PM EDT Mon Jun 22 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MIFFLIN...JUNIATA...
PERRY...AND CUMBERLAND COUNTIES UNTIL 515 PM EDT...

At 428 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Mount Union to near Honey Grove to near Pine
Grove Furnace. Movement was east at 15 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Carlisle, Shippensburg, Plainfield, Mount Union, Mount Holly Springs,
Newville, Honey Grove, East Waterford, Bloserville, Loysville, Walnut
Bottom, Perulack, Big Spring State Park, Pine Grove Furnace, Colonel
Denning State Park, Blacklog, Kistler, Blain, Landisburg and Newton
Hamilton.

This includes the following COVID-19 Test Sites...
UPMC Carlisle Outpatient Surgery Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 7762 4023 7761 4022 7764 4026 7765
      4025 7767 4029 7767 4027 7771 4038 7775
      4037 7786 4039 7787 4041 7791 4049 7771
      4038 7729 4006 7715 4003 7719 3999 7740
      3996 7745
TIME...MOT...LOC 2028Z 254DEG 13KT 4040 7780 4033 7751 3999 7735

Colbert

The radar

The State College radar (KCCX), 57 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huntingdon

When
June 22, 3:29 PM EST
Where
Huntingdon County, 0.79 mi E of Hesston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.419, -78.105

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Seven Points Road near Hesston.

Thunderstorm Wind, Huntingdon

When
June 22, 3:33 PM EST
Where
Huntingdon County, 1.54 mi S of Colfax
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.378, -78.001

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Trough Creek Valley Pike near Longhorn Road.

Thunderstorm Wind, Mifflin

When
June 22, 3:44 PM EST
Where
Mifflin County, 1.95 mi W of Ryde
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.432, -77.767

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Wayne Township.

Thunderstorm Wind, Mifflin

When
June 22, 3:50 PM EST
Where
Mifflin County, 1.93 mi N of Ryde
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.458, -77.732

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires at Tyler Lane to the northeast of Ryde.

Thunderstorm Wind, Centre

When
June 22, 4:09 PM EST
Where
Centre County, 0.79 mi S of Stormstown
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.769, -78.033

A sub-severe thunderstorm producing winds estimated near 50 mph knocked down a large tree branch onto wires, causing a fire along Smith Road near Toms Lane in Halfmoon Township.

Thunderstorm Wind, Mifflin

When
June 22, 4:11 PM EST
Where
Mifflin County, 0.53 mi W of Mc Veytown
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
40.500, -77.740

A severe thunderstorm producing winds estimated near 60 mph knocked down several trees, some blocking roads, in the McVeytown area.

Thunderstorm Wind, Dauphin

When
June 22, 5:05 PM EST
Where
Dauphin County, 1.31 mi ESE of Linglestown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.340, -76.759

A severe thunderstorm producing winds estimated near 60 mph uprooted a tree and knocked down multiple large branches, including one on wires, to the east of Linglestown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902227, 902228, 902229, 902230, 902232, 902235, 902233.